California, 2013Winter Storm and Winter Weather in California, March 5 to 6, 2013
March 5 to 6, 2013 · NWS STO · 4 events in 4 counties and zones
A low pressure system approached Northern California March 5th and brought windy, wet, and colder conditions to the area March 5th and 6th. Snow levels dropped as low as 2000-3000 ft in some areas, and snow accumulations ranged from 1/2 foot to 1 1/2 feet.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system approached Northern California March 5th and brought windy, wet, and colder conditions to the area March 5th and 6th. Snow levels dropped as low as 2000-3000 ft in some areas, and snow accumulations ranged from 1/2 foot to 1 1/2 feet. Rainfall amounts were generally less than an inch for the lower elevations. Wind gusts during the storm peaked around 35-50 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 5, 9:30 AM PST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 5, 9:30 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 AM PST TUE MAR 5 2013
.SHORT TERM DISCUSSION...
UPPER LEVEL LOW PRESSURE SYSTEM IS APPROACHING THE AREA BRINGING A
CHANGE TO WINDY...WET...AND COOLER WEATHER FOR THE REST OF THE WEEK.
PRECIPITABLE WATER PLUME IS AROUND 0.8 INCHES WITH THIS SYSTEM
WHICH IS ABOUT 125 PERCENT OF NORMAL. INCREASING CLOUDS AND
SOUTHERLY WINDS ARE EXPECTED DURING THE DAY TODAY WITH THE COLD
FRONT APPROACHING THE AREA. SOUTHERLY WINDS OF 15 TO 25 MPH WITH
GUSTS TO AROUND 40 MPH IN THE VALLEY AND 15 TO 30 MPH WITH GUSTS
UP TO 60 MPH IN THE MOUNTAINS ARE EXPECTED THIS AFTERNOON INTO
WEDNESDAY MORNING. WINDS ARE EXPECTED TO DECREASE SOME DURING THE
DAY WEDNESDAY. PRECIPITATION JUST ENTERING THE FAR NORTHWEST CORNER
OF CALIFORNIA THIS MORNING AND WILL SPREAD TO AREAS NORTH OF
INTERSTATE 80 THIS AFTERNOON AND EVENING AND AROUND THE INTERSTATE
80 CORRIDOR AND SOUTH OVERNIGHT. PRECIPITATION WILL BE HEAVIEST
TONIGHT AND BECOME MORE SHOWERY ON WEDNESDAY BEHIND THE COLD
FRONT AND MAY CONTINUE ON THURSDAY WITH THE LOW LINGERING AROUND
THE AREA. SNOW LEVELS WILL START OFF AROUND 4000 TO 6000 FT AND DROP
TO AROUND 3000 TO 4000 FT ON WEDNESDAY AND 2000 TO 3000 FT
THURSDAY AS THE COLD AIR MOVES IN OVER THE AREA. SNOW
ACCUMULATIONS OF 1 TO 2 FEET ARE POSSIBLE OVER THE SIERRA AND
WESTERN PLUMAS AND LASSEN PARK AREA ABOVE 4000 FT AND UP TO A FOOT
ALONG THE COASTAL RANGE AND HIGHER ELEVATIONS OF SHASTA COUNTY BUT
LOCALLY HIGHER AMOUNT ARE POSSIBLE SUCH AS LASSEN PEAK MAY SEE UP
TO 3 FEET OF SNOW. KEEP IN MIND THAT VISIBILITIES IN HIGHER
TERRAIN WILL BE COMPROMISED DUE TO BLOWING SNOW THAT COULD
POTENTIALLY CAUSE WHITEOUTS DURING HEAVIER SNOWFALL.
RAINFALL AMOUNTS ARE EXPECTED TO BE A HALF AN INCH TO AROUND AND
INCH IN THE SACRAMENTO VALLEY AND AROUND A QUARTER TO HALF AN INCH
IN THE NORTHERN SAN JOAQUIN VALLEY AND AROUND 1 TO 2 INCHES IN THE
FOOTHILLS EXCEPT HALF AN INCH TO AN INCH IN THE MOTHERLODE AROUND
HIGHWAY 88 AND SOUTH. LOCALLY HIGHER AMOUNTS ARE POSSIBLE
ESPECIALLY WITH THE SHOWERS AND THUNDERSTORMS. THUNDERSTORMS ARE
POSSIBLE WEDNESDAY AND THURSDAY ESPECIALLY IN THE AFTERNOON AND
EVENING HOURS WITH AN UNSTABLE AIRMASS OVER THE AREA. ALTHOUGH
THERE IS STILL SOME UNCERTAINTY IF WE WILL CLEAR OUT ENOUGH ON
WEDNESDAY AFTERNOON AND THE GFS LOOKS BETTER THAN THE NAM WITH THE
LOW CENTERED OFF THE NOR CAL COAST ON THURSDAY COMPARED TO THE NAM
WHICH HAS IT FURTHER SOUTH. THE THUNDERSTORMS COULD BRING SMALL
HAIL AND HEAVY RAIN ALONG WITH GUSTY OUTFLOW WINDS.
.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)
UPPER LOW FORECAST TO SLOWLY EXIT TO THE EAST THROUGH THE DESERT
SW OVER THE WEEKEND. HIGH PRESSURE IS FORECAST TO BUILD INTO THE
REGION FROM THE EPAC WITH DRY WEATHER AND GRADUALLY MILDER
TEMPERATURES RETURNING TO NORCAL. THERE WILL ALSO BE PERIODS OF
BREEZY NORTH WINDS. GREATER UNCERTAINTY RETURNS TO THE FORECAST BY
TUESDAY AS MODELS DIFFER ON HOW QUICKLY THE RIDGE OVER THE REGION
WILL BREAK DOWN. FOR NOW...HAVE LIMITED SLIGHT CHANCES OF PRECIP
TO MAINLY THE NORTHERN HALF OF THE FORECAST AREA.
&&
.AVIATION...
MAINLY VFR CONDS TDA AS WX SYS APPROACHES NORCAL. MVFR WITH LCL
IFR CONDS PSB NRN MTNS AND HYR ELEVS NRN SIERNEV TDA IN ADVANCE OF
SYS. PRECIP EXPECTED TO BEGIN ACROSS THE NORTHERN MOUNTAINS AND
NORTH VALLEY AROUND 00Z WED AND SPREAD SWD OVERNIGHT WITH COLD
FRONT. MVFR AND LCL IFR CONDS ACCOMPANY THE FRONT IN THE VLY WITH
WDSPRD IFR CONDS DVLPG OVR HYR TRRN. SOUTH WINDS WILL INCREASE TDA
TO 10-20 KT WITH GUSTS UP TO 30 KT. OVER RIDGETOPS...GUSTS UP TO
40 KT WILL BE PSB BY THIS AFTERNOON.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 PM PST
WEDNESDAY ABOVE 4000 FEET FOR THE WEST SLOPE NORTHERN SIERRA
NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 PM PST
WEDNESDAY ABOVE 3000 FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE AREA / NORTHERN
SHASTA COUNTY.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM PST
WEDNESDAY BURNEY BASIN / EASTERN SHASTA COUNTY.
&&
Hazardous weather outlook, Mar 5, 7:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST TUE MAR 5 2013
CAZ013>019-063-064-066>069-061500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST TUE MAR 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.
.DAY ONE...TODAY
POTENTIAL FOR SIGNIFICANT WINTER IMPACTS FOR THE MOUNTAINS OF
NORTHERN CALIFORNIA WITH MODERATE AMOUNTS OF RAIN IN THE VALLEY.
APPROACHING STORM WILL BEGIN IMPACTING THE COASTAL MOUNTAINS AND
SHASTA COUNTY LATER THIS AFTERNOON. RAIN/SNOW WILL SPREAD EASTWARD
AND SOUTHWARD LATE TONIGHT INTO TOMORROW. BREEZY WINDS IN THE VALLEY
AND GUSTY WINDS ACROSS HIGHER TERRAIN BEFORE AND DURING COLD FRONT
PASSAGE.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
BRUNT OF STORM WILL BE BETWEEN MIDNIGHT INTO WEDNESDAY MORNING WHEN
THE HEAVIEST RAIN/SNOW WILL OCCUR. POTENTIAL FOR THUNDERSTORMS TO
DEVELOP WEDNESDAY AND THURSDAY DURING THE AFTERNOON AND EVENING
HOURS. LOW SNOW LEVELS DOWN TO AROUND 3000 FEET...LOCALLY DOWN TO
2000 FEET IN SHASTA COUNTY. SHOWERS WILL TAPER OFF ON FRIDAY. DRIER
WEATHER FOR THE WEEKEND.
* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
Winter Weather, Mountains Southwest Shasta County to Northern Lake County
- When
- March 5, 2:00 PM PST to March 6, 5:00 PM PST
- Where
- Mountains Southwest Shasta County to Northern Lake County forecast zone
- Reported by
- RAWS
Snow began in the afternoon on March 5th and continued through the evening of March 6th, and reported to reach elevations locally down to 2000-3000 ft. Eagle Peak (3700 ft) received between 5-6 inches of new snow, Alder Springs (4500 ft) received a few inches of new snow, and Saddle Camp (3850 ft) received approximately 6-7 inches of new snow. Snow amounts did not reach warning criteria.
Winter Storm, Shasta Lake/North Shasta County
- When
- March 5, 3:00 PM PST to March 6, 9:00 PM PST
- Where
- Shasta Lake/North Shasta County forecast zone
- Reported by
- RAWS
Snow began in the afternoon on March 5th and continued through the evening of March 6th, and reported to reach elevations locally down to 2000 ft. Stouts Meadow near McCloud (5400 ft) reported approximately 22 inches of snow received, and Slate Creek near Dunsmuir (5700 ft) reported approximately 20 inches of snow received. Peak winds gusted approximately between 30 and 50 mph for this area.
Winter Storm, Mt Shasta/Western Plumas County
- When
- March 5, 10:00 PM PST to March 6, 9:00 PM PST
- Where
- Mt Shasta/Western Plumas County forecast zone
- Reported by
- RAWS
Snow began in the evening on March 5th and continued through the evening of March 6th, and reported to reach elevations locally down to 3000 ft. Lower Lassen Peak (8250 ft) reported 16 inches of snow accumulation, Harkness Flat near Chester (6200 ft) reported 9 inches of new snow, Rattlesnake near Greenville (6100 ft) reported 5 inches of new snow, and Snow Mountain near Burney (5950 ft) reported 13 inches of new snow. Reported peak winds gusted approximately between 30 and 40 mph for this area, with locally higher amounts for the ridge tops and higher elevations.
Winter Storm, West Slope Northern Sierra Nevada
- When
- March 5, 10:00 PM PST to March 6, 11:00 PM PST
- Where
- West Slope Northern Sierra Nevada forecast zone
- Reported by
- COOP Observer
Snow began in the evening on March 5th and continued through the evening of March 6th, and reported to reach elevations locally down to 3000 ft. Kirkwood Ski resort (7800-9800 ft) reported 17-19 inches of snow, Sierra at Tahoe Resort reported 13 inches of snow, Soda Springs and Boreal Ski Resorts (7500 ft) reported 16 inches of snow, and Sugarbowl Ski Resort (6800-8300 ft) reported 11-16 inches of snow. Our Kingvale (6200 ft) spotter reported 16 inches of new snow, and Blue Canyon (5300 ft) automated sensor reported 10 inches of new snow. Reported peak winds gusted approximately between 30 and 50 mph for this area, with locally higher amounts for the ridge tops and higher elevations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 5, 2013$594,000 · EF1 · 22 events
- Hail and Damaging Winds in Alabama, March 5, 2013$252,000 · 1 in hail · 14 events
- Heavy Snow and Winter Weather in West Virginia, March 5 to 6, 2013$75,000 · 3 events
- Heavy Snow in Virginia, March 5 to 6, 2013$35,000 · 7 events
- Winter Storm and Winter Weather in Ohio, March 5 to 6, 201332 events
- Flooding and Strong Wind in California, March 5 to 9, 2013$26,000 · 8 events
- Winter Storm and Winter Weather in Maryland, March 5 to 6, 2013$20,000 · 10 events
- Winter Storm and Winter Weather in Virginia, March 5 to 6, 201324 events
- Heavy Snow in Indiana, March 5 to 6, 201323 events
- Winter Storm in Illinois, March 5 to 6, 201316 events
- Winter Storm in Wisconsin, March 5, 201312 events
- Winter Storm and Winter Weather in Kentucky, March 5 to 6, 201312 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434804, 434725, 434731, 434798.